Arizona, 2017Flash Flooding and Damaging Winds in Arizona, July 16 to 17, 2017
July 16 to 17, 2017 · NWS PSR · 12 events in 1 county or zone
Scattered monsoon thunderstorms developed across much of the greater Phoenix area during the evening hours on July 16th and they generated a number of the typical seasonal weather hazards. Strong gusty outflow winds in excess of 50 mph were produced by some of the storms which led to tree and street sign damage in north Scottsdale as well as tree damage in Guadalupe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $128,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered monsoon thunderstorms developed across much of the greater Phoenix area during the evening hours on July 16th and they generated a number of the typical seasonal weather hazards. Strong gusty outflow winds in excess of 50 mph were produced by some of the storms which led to tree and street sign damage in north Scottsdale as well as tree damage in Guadalupe. Uprooted trees in Guadalupe fell and damaged cars at Arizona Mills Mall. At 2210MST a wind gust to 61 mph was measured at Phoenix Sky Harbor airport, one of several gusts measured at over 60 mph in the area. Heavy rain was common with many of the storms, with rain rates in excess of one inch per hour leading to urban street flooding in central Phoenix, Deer Valley and Gilbert. Isolated episodes of flash flooding were also observed including downtown Phoenix where excessive rain flooded the 7th street exit at Interstate 10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 16, 2:31 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 16, 2:31 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
231 PM MST Sun Jul 16 2017
.UPDATE...To Aviation Discussion.
&&
.SYNOPSIS...
Temperatures will moderate during the early parts of this week as
moisture and thunderstorm activity increases across the region.
Areas of blowing dust and gusty winds will likely accompany any
thunderstorms during the afternoon and evening hours. Increasing
moisture levels will also lead to greater storm coverage as well as
elevating the threat for flooding rains the next several days.
&&
.DISCUSSION...
Tonight...
Although the overall forecast thinking for this evening/tonight has
not changed, which is expecting a rather active period, especially
across South-Central AZ, some questions about the details/timing
have emerged. The overall pattern still looks good for convective
development and locally heavy rain this evening, with the region
remaining under deep easterly flow in the mid-levels of the
atmosphere to the south and east of the main upper-level high
center, which extends northeastward from extreme southern NV into
south-central UT. Along with this deep northeasterly flow, very high
PWATS (around 2.00 inches) are expected to remain over the region
through at least Tuesday, which are levels which typically produce
storms that are capable of producing very heavy rain and wet
microbursts (rainfall rates up to 2 inches/hr).
The only thing that may work against a really big widespread
convective outbreak across south-central AZ is the fact that wind at
thunderstorm anvil-level winds will likely be from an easterly to
northeasterly direction, which tends to inhibit thunderstorm
development downstream. However, mechanical lifting from outflow
boundaries will likely still be enough to initiate at least some new
storm development. Most of the high-res model output (other than the
U of A WRF) is showing a later arrival of storms into the Phoenix
area then what we saw last night, in the 6-11 pm range. This is
likely due to the fact that last night's activity likely worked over
the boundary layer a bit. Although some activity will likely may its
way westward into La Paz/Yuma counties late tonight/early Tuesday,
it is expected to be greatly weakened (showers/isolated TS), as it
moves into an area of convergent flow aloft.
&&
.PREVIOUS DISCUSSION...
Monday and Tuesday...
Assuming this evening and tonight are indeed the larger convective
periods, Monday would prove to be a more inactive day with a worked
over atmosphere. Have kept POPs for most of the daylight hours
towards a lower end range for mid July though cannot rule out
showers at any point given the greater amounts of moisture advecting
into the region. While PWATs near 1.75 inches (per NAEFS mean)are
only towards the 90th percentile, actual moisture amounts closer to
2 inches may actually come to fruition. Thus, a better flood threat
will begin to materialize starting today and a flash flood watch has
been issued through Monday (and could be extended through Tuesday
when all is said and done).
With the moisture increase and lapse rate reduction, storms will
tend to transition more into a heavy rain and flash flood threat
(although strong winds will remain a substantial threat). While
still relatively low in confidence, there is evidence among
operational models that Tuesday morning may provide the ingredients
necessary for a nocturnal/morning convective event associated with a
more robust shortwave embedded in the easterly flow. The ECMWF has
been consistent in presenting this solution and every monsoon season
there are 1 or 2 days with this scenario. Will need to maintain a
close watch on this period given the potential high impact during an
uncommon time of day.
Wednesday through Saturday...
The forecast for the second half of the week is still somewhat
uncertain, though the trend among operational and ensemble members
remains towards maintaining strong positive height anomalies over
the central plains with slight retrogression towards the Southwest.
Medium range models also still indicate as this transition occurs,
drier air will infiltrate and advect westward into the midlevels.
This would effectively increase inhibition at lower elevations and
return thunderstorm activity/coverage back to a more typical monsoon
season level. Therefore, have attempted to depicts POPs closer to a
more standard temporal and spatial distribution while also warming
temperatures back into a near to slightly above normal range.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Complicated Monsoon storm forecast for the terminals with the set-
up for an active day of storm activity but uncertainty of when the
activity will get underway. Most aggressive hi-resolution models
have gusty easterly outflow winds into the terminals as early as
17/00z with the rest of model solutions clustering around 02-04z
for possible outflow intrusion. Confidence is high for outflow
driven wind shifts with speeds encroaching 30-plus kts but low
confidence in directional heading & timing.
After outflows and some showers/storms work down into the lower
deserts, eventual boundary collisions should support increasing
storm coverage and rainfall into the Phoenix Metro. Cluster
solution of precip model plots have activity pushing from east to
west over the lower deserts with chances for the terminals to see
some TSRA 04-08z. Until storm coverage begins to form and fill in
on area radar scopes, maintained VCTS for the majority of the
evening. Threats with storms today will be gusty outflow winds,
moderate to heavy rainfall with periodically low CIGs and VSBYs in
rain and maybe even some patchy blowing dust. Even though
easterly outflow intrusions are timed into the TAFs, expect
additional wind shifts from nearby/on-going storm activity. Debris
clouds will be significant in the wake of regional storm
activity, with on-going light showers possible and CIGs ranging
from 8-12kft at times.
Southeast California/Southwest Arizona including KIPL and KBLH:
Still feel most of the convection should remain to the east of the
terminals for the TAF period with the main weather impacts will be
increasing and thickening mid/high cloud decks, especially later
this evening as storms across the central deserts drift westward.
Winds will continue their trends of the past few days, favoring
the south at KBLH and the southeast at KIPL with speeds genly
10-15kt. There may be some wind shifts, with gusty winds out of
the southeast or east develop after 04z tonight due to outflow
from convection well to the east; confidence is too low to warrant
a mention of this in the TAFs at this time. KBLH may even see
gusty winds and blowing dust from the NE by mid evening resulting
from convection approaching through La Paz County.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
The early portion of the week looks to be the most active,
convectively speaking, as deep moisture will be in place allowing
for scattered mainly afternoon and evening showers and thunderstorms
across much of the area, especially over south-central Arizona.
Minimum RH values will be very high on Tuesday, ranging from 25 to
nearly 40 percent. High temperatures will fall well below seasonal
normals with some of the central deserts dropping into the 90s. For
Wednesday through Saturday, convective activity will fall off
slightly, becoming more isolated over the lower deserts with the
best chances of thunderstorms focused over the higher terrain areas
north and east of Phoenix. Minimum RH values will drop slightly but
remain elevated, ranging mostly from 20 to 30 percent over the
deserts each day. High temperatures will rise but for the most part
will stay slightly below seasonal normals expect on Saturday when
highs may reach seasonal normals. Winds will change little from day
to day following typical diurnal patterns with winds favoring the
south over the western deserts and the southwest across south
central Arizona during the afternoon and evening hours.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Monday evening for AZZ534-537>563.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Percha/MO
AVIATION...Nolte/CB
FIRE WEATHER...CB
In the hours before
Special weather statement, Jul 16, 3:44 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST SUN JUL 16 2017
AZZ558-560-562-563-162345-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
344 PM MST SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Hilltop, or 20 miles northeast of Globe, moving west at
15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of Gila County.
Motorists on highway 60 north of Globe should be alert for hazardous
driving conditions.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3340 11054 3347 11090 3367 11081 3366 11080
3369 11075 3378 11069 3375 11041
TIME...MOT...LOC 2244Z 085DEG 14KT 3363 11058
HirschLocal storm report, Jul 16, 3:47 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
347 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 3 WNW WICKENBURG 33.98N 112.77W
07/15/2017 MARICOPA AZ FIRE DEPT/RESCUE
SOLS WASH CLOSED AT VULTURE MINE ROAD.
DELAYED REPORT.
&&
MSSpecial weather statement, Jul 16, 4:33 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST SUN JUL 16 2017
AZZ547-556>558-562-563-170030-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
433 PM MST SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 530 PM MST...
At 433 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Tonto National Monument, or 9 miles southeast of
Roosevelt, moving west at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Roosevelt Dam, Apache Lake and Tonto National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Roosevelt, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3364 11092 3368 11083 3366 11081 3347 11090
3334 11111 3365 11130 3372 11096
TIME...MOT...LOC 2333Z 077DEG 7KT 3357 11102
HirschEvent by event
8 thunderstorm wind, 2 heavy rain, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Maricopa
- When
- July 16, 4:55 PM MST
- Where
- Maricopa County, 1.38 mi S of Fountain Hills
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 33.600, -111.720
Strong thunderstorms developed near Fountain Hills during the afternoon hours and some of them produced strong outflow winds. According to a report from a local CO-OP observer, at 1655MST a wind gust of 60 mph was measured at the station which was located 2 miles east of Fountain Hills. Damage was not reported.
Thunderstorm Wind, Maricopa
- When
- July 16, 9:05 PM MST
- Where
- Maricopa County, 13.77 mi ENE of Carefree
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.980, -111.710
Strong thunderstorms developed across the higher terrain to the northeast of Phoenix during the evening hours on July 16th, and some of them produced strong gusty outflow winds in excess of 60 mph. According to a mesonet weather station at the Horseshoe Reservoir, at 2105MST a wind gust was measured at 69 mph. This was one of the highest gusts recorded across south-central Arizona during the evening hours.
Thunderstorm Wind, Maricopa
- When
- July 16, 9:36 PM MST
- Where
- Maricopa County, 0.9 mi NE of Scottsdale Muni
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 33.630, -111.910
Strong thunderstorms developed over portions of Scottsdale during the late evening hours on July 16th and they generated strong gusty outflow winds estimated to be in excess of 60 mph. According to a trained weather spotter, at 2136MST wind gusts estimated at 65 mph blew down 8 to 10 trees which were 5 to 8 inches in diameter. The trees were located just north of the Scottsdale airport near Frank Lloyd Wright Boulevard. In addition, the winds downed street signs in northeast Scottsdale. A Severe Thunderstorm Warning was issued for the area at 2135MST and it remained in effect through 2200MST.
Thunderstorm Wind, Maricopa
- When
- July 16, 10:00 PM MST
- Where
- Maricopa County, 2.41 mi ESE of Litchfield Park
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 33.490, -112.330
Strong thunderstorms developed over the central and western portion of the greater Phoenix area during the evening hours on July 16th; some of the stronger storms produced strong damaging outflow winds which impacted the community of Litchfield Park. According to a broadcast media report, at 2200MST gusty winds estimated at 60 mph downed several trees. One of the fallen trees knocked down part of a block wall. The damage occurred near the intersection of West Indian School Road and North Dysart Road, approximately 2 miles southeast of Litchfield Park. No injuries were reported due to the downed trees.
Heavy Rain, Maricopa
- When
- July 16, 10:00 PM MST to 11:30 PM MST
- Where
- Maricopa County, 3.19 mi ENE of Phoenix Turf Arpt
- Reported by
- Trained Spotter
- Coordinates
- 33.650, -112.030
Scattered thunderstorms developed across the northern portions of the greater Phoenix area during the evening hours and some of them affected the community of Deer Valley. Locally heavy rainfall occurred in the area with rain rates measured in excess of one inch per hour. At 2248MST a trained spotter 6 miles southeast of Deer Valley measured 0.53 inches of rain within a 30 minute period and it resulted in curb-to-curb flooding. at 2315MST another trained spotter nearby measured 0.86 inches of rain. The urban street flooding resulted in hazardous driving conditions for area motorists.
Flash Flood, Maricopa
- When
- July 16, 10:00 PM MST to July 17, 1:00 AM MST
- Where
- Maricopa County, 3.12 mi SW of Phoenix to 2.07 mi NW of (Phx)sky Harbor Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 33.445, -112.105
Scattered thunderstorms developed across much of the greater Phoenix area during the evening hours on July 16th, and some of the stronger storms produced locally heavy rain which fell across central portions of Phoenix including the downtown area. Rain rates between one and two inches per hour occurred and this led to flash flooding in downtown Phoenix. Heavy rain had already fallen by 2200MST and at 2229MST a Flash Flood Warning was issued for much central Phoenix. At 2246MST a trained spotter 2 miles north of central Phoenix measured 0.71 inches within 21 minutes. According to the Department of Highways, at 2237MST flash flooding occurred 1 mile northeast of Phoenix in the central downtown area; the 7th Street exit off of Interstate 10 was flooded by the torrential rains. The Flash Flood Warning remained in effect until the early morning hours on the next day.
Flash Flood, Maricopa
- When
- July 16, 10:00 PM MST to July 17, 1:00 AM MST
- Where
- Maricopa County, 2.3 mi ENE of Fennemore to 0.72 mi WNW of Youngtown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.581, -112.392
Scattered thunderstorms developed across much of the greater Phoenix area during the evening hours on July 16th and some of the stronger storms produced locally heavy rainfall with peak rain rates between one and two inches per hour. Heavy rain fell across the western portion of the Phoenix area and resulted in minor flash flooding near Luke Air Force Base during the late evening hours. The heavy rains led to the issuance of a Flash Flood Warning as early as 2230MST and this warning persisted into the early morning hours the next day. At midnight, trained weather spotters 1 mile northeast of Luke Air Force Base reported flash flooding; Olive and Litchfield Roads near Luke AFB were inundated with water resulting in curb to curb flooding. Additionally, the Litchfield/Northern underpass was flooded.
Heavy Rain, Maricopa
- When
- July 16, 10:00 PM MST to July 17, 1:00 AM MST
- Where
- Maricopa County, 1.15 mi W of Falfa
- Reported by
- Trained Spotter
- Coordinates
- 33.350, -111.850
Scattered thunderstorms developed across much of the greater Phoenix area during the evening hours on July 16th; the stronger storms produced locally heavy rain with peak rain rates between one and two inches per hour. The heavy rain led to episodes of urban as well as flash flooding, primarily over central and western portions of the greater Phoenix area such as downtown Phoenix. Still, heavy rain fell over portions of the southeast valley as well including the community of Gilbert; this produced urban flooding but no flash flash flooding. According to a trained spotter 3 miles west of Gilbert, heavy rains resulted in curb to curb flooding near the intersection of Arizona Avenue and Elliot Road.
Thunderstorm Wind, Maricopa
- When
- July 16, 10:10 PM MST
- Where
- Maricopa County, 0.58 mi E of (Phx)sky Harbor Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.430, -112.010
Strong thunderstorms developed over central portions of the greater Phoenix area during the late evening hours and some of them produced strong and gusty outflow winds. A wind gust of 61 mph was measured at the Phoenix Sky Harbor ASOS at 2210MST. This is the official weather station for Phoenix.
Thunderstorm Wind, Maricopa
- When
- July 16, 10:15 PM MST
- Where
- Maricopa County, 1.15 mi E of Gomez Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.420, -112.150
Strong thunderstorms developed over the central and southern portion of the greater Phoenix area during the late evening hours on July 16th. Some of the storms produced strong outflow winds. According to a mesonet weather station report, a wind gust to 61 mph was measured 5 miles southwest of central Phoenix.
Thunderstorm Wind, Maricopa
- When
- July 16, 10:20 PM MST to 10:30 PM MST
- Where
- Maricopa County, 2.22 mi NW of West Chandler
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.320, -111.980
Strong thunderstorms developed across the southeast portion of the greater Phoenix area during the late evening hours on July 16th; some of them affected the community of Guadalupe. The storms produced strong, gusty and damaging outflow winds estimated to be in excess of 60 mph. According to local broadcast media, at 2220MST gusty winds uprooted a tree which fell and damaged a parked vehicle at the Arizona Mills Mall, about 1 mile north of Guadalupe. Shortly thereafter, at 2230MST, a very large tree was uprooted and it fell on several cars as well as a parking structure located about 3 miles southwest of Guadalupe. This was also reported by local media.
Thunderstorm Wind, Maricopa
- When
- July 16, 10:25 PM MST
- Where
- Maricopa County, (Luf)luke Afb
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.530, -112.380
Strong thunderstorms developed over the central and western portion of the greater Phoenix area during the late evening hours on July 16th and some of them produced strong gusty outflow winds. At 2225MST the AWOS weather station at Luke Air Force Base measured a wind gust of 59 mph. This was one of several gusts to at least 60 mph measured in the greater Phoenix area during the evening hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in South Carolina, July 16, 20174 injured · $3,000 · 6 events
- Hail and Damaging Wind in Ohio, July 16, 2017$26,000 · 1.5 in hail · 10 events
- Flash Flood and Flooding in Ohio, July 16, 2017$3,000 · 1.75 in hail · 18 events
- Flooding in Indiana, July 16 to 21, 2017$20,000 · 2 events
- Damaging Winds in North Dakota, July 16, 2017$15,000 · 61 kt wind · 2 events
- Flash Flood and Damaging Winds in Georgia, July 16 to 17, 2017$14,000 · 50 kt wind · 4 events
- Damaging Wind in Arizona, July 16, 2017$15,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Montana, July 16, 20171 in hail · 8 events
- Flash Flooding and Hail in South Carolina, July 16, 2017$1,000 · 55 kt wind · 8 events
- Waterspouts in South Atlantic Coastal Waters, July 16, 20176 events
- Hail and Damaging Wind in Ohio, July 16, 20171.75 in hail · 5 events
- Flash Flooding and Flooding in Indiana, July 16 to 17, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708372, 708369, 708363, 708370, 708375, 708592, 708594, 708604, 708365, 708373, 708367, 708366.